Alert archive / Vermont / Flash Flood Warnings in 2003

Flash Flood Warning 23, NWS Albany, NY

August 11, 2003Windham County, Vermont

NWS Albany, NY issued this flash flood warning at Aug 11, 2003, 3:33 PM EDT for Windham County, Vermont. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2003, 3:33 PM EDT (19:33 UTC)
Expired
Aug 11, 2003, 7:30 PM EDT
In force
4 hr
Issued by
NWS Albany, NY
Area
Whole counties

County Windham County, VT

The radar

The Albany radar (KENX), 119 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 111935
FFWALY
VTC025-112330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
333 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WINDHAM COUNTY IN SOUTHERN VERMONT

* UNTIL 730 PM EDT

* AT 328 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED TORRENTIAL
  RAIN IN NORTHEASTERN WINDHAM COUNTY.

* LOCATIONS IN THE WARNING INCLUDE...GRAFTON...ROCKINGHAM AND SAXTONS
  RIVER

OTHER THUNDERSTORMS THAT COULD PRODUCE FLOODING WERE SCATTERED 
ACROSS THE COUNTY AND WILL CONTINUE INTO THE EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 4305 7274 4306 7248 4322 7245 4322 7272
1 follow-up statement
000 
WGUS71 KALY 112332
FFSALY
VTC025-NYC021-120000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
730 PM EDT MON AUG 11 2003

...THE FLASH FLOOD WARNINGS FOR COLUMBIA COUNTY NEW YORK AND WINDHAM 
COUNTY VERMONT HAVE EXPIRED...
 
RAIN AND FLOODING THAT OCCURRED THIS AFTERNOON HAVE DIMINISHED.  
HOWEVER...MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE 
AREA THROUGH TONIGHT. SOME OF THE RAINFALL COULD BE VERY HEAVY. A 
FLOOD WATCH REMAINS IN AFFECT. 

REMEMBER...TO NEVER DRIVE YOUR VEHICLE ACROSS ANY ROAD THAT IS 
FLOODED.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:50 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 11, 1:50 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
150 PM EDT MON AUG 11 2003

.DISC...
ITS BEEN A WEEK AND A HALF THAT WEVE BEEN IN THIS SOGGY AIRMASS
WITH VERY FEW BREAKS IN DAILY CONVECTION AND LOCALIZED FLOODING.
AFTER SATURDAY NIGHTS FAIRLY WIDESPREAD RAIN, RAIN DIED OFF FOR
SUNDAY MORNING.  CONVECTION BUBBLED UP AGAIN IN THE AFTERNOON WITH
SEVERAL FLASH FLOODS.  UPPER TROUGH GRADUALLY SHEARS OFF TO THE
SOUTHWEST WITH RIDGING ACROSS SOUTHERN CANADA.  THIS ALLOWS SURFACE
PRESSURES TO SLOWLY RISE GRADUALLY SUPPRESSING MOISTURE TO THE SOUTH
LATER THIS WEEK.

LOW CLOUDS/FOG DURING THE EARLY MORNING THINNED BUT LOTS OF HIGH
CLOUDS MOVING UP FROM THE SOUTHWEST ESPECIALLY WESTERN PORTION OF
CWA.  SHOWERS BEGAN TO POP BY ABOUT 14Z. HEATING SOUNDING TO 82/71F
YIELDED 2000+ CAPE SO INSTABILITY AGAIN THERE.  VORTICITY MAX
SWINGING UP FROM THE SOUTHWEST TODAY/TONIGHT OFFERS SOME LARGE SCALE
UPPER SUPPORT AS EVIDENCED BY OMEGA ANALYSIS.  SURFACE TROUGHS WILL
ALSO HELP TO FOCUS ACTIVITY.  CURRENT  ANALYSIS SHOWS LOWEST
PRESSURES FROM WAVE IN EASTERN PA NORTHEASTWARD INTO NORTHERN NEW
ENGLAND.  TRUE FRONT BACK TO NORTHWEST OF LAKE ERIE.   POPS (MET 88
FWC 61  MAV 62) HIGH TONIGHT AND WITH SOME SYNOPTIC FORCING WENT
LIKELY ALL ZONES.  FOR TUESDAY NOT MUCH CHANGE...EMPHASIS ON
AFTERNOON CONVECTION.  FORECAST INSTABILITY STILL LARGE WEDNESDAY
ALTHOUGH MODELS MAY BE SLIGHTLY OVERDOING IT BASED ON FORECAST
SURFACE CONDITIONS.  WILL CONTINUED CHANCE POPS FOR AFTERNOON
CONVECTION.

MET TEMPS CONTINUE TO SHOW COLD BIAS THAT HAS BEEN EVIDENCED FOR
PAST WEEK.

EXTENDED...LITTLE CONSISTENCY IN GFS OVER THE PAST FEW DAYS FOR THE
END OF WEEK PERIOD.  PAST 24 HOURS OF RUNS HAVE ADDED A NEW WRINKLE
DIGGING STRONG UPPER LOW TO NORTHERN MAINE FRIDAY NIGHT AND BRINGING
COOL (850 MB 8/10C) AIRMASS INTO REGION ON SATURDAY.  THIS WOULD
IMPLY AT LEAST SOME CHANCE OF SHRA/TSRA LATE FRIDAY FRIDAY NIGHT
WITH ARRIVAL OF COOLER AIR.  ECMWF (12Z SUN) AND 00Z CANADIAN DONT
SUPPORT IT.  12Z GFS EVEN STRONGER WITH SYSTEM SO HAVE BOWED TO IT.
ADDED POPS FRI AFTN/NGT ALTHOUGH THERE COULD BE SCATTERED SHOWERS
INTO SATURDAY IF UPPER LOW DIGS THAT FAR SOUTH.  HAVE ALSO DROPPED
TEMPERATURES CONSIDERABLY FRIDAY NIGHT INTO SUNDAY MORNING.

.HYDROLOGICAL STATUS...FLOOD WATCH CONTINUES THROUGH TONIGHT.
SEVERAL FLASH FLOOD WARNINGS OUT.  WITH SOME SYNOPTIC FORCING
ACTIVITY WONT DIE OFF AS QUICK AS LAST NIGHT.  WILL LIKELY BE
DEALING WITH A CONTINUED FLOOD THREAT WITH CONVECTION TUESDAY
AFTERNOON, BUT WONT EXTEND WATCH.

.ALY...FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA THROUGH
TONIGHT.
Hazardous weather outlook, Aug 11, 4:50 AM EDT, 10 hours 43 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-111045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
450 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT.
LOCALLY VERY HEAVY RAINFALL MAY CAUSE FLOODING.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 11, 3:24 PM EDT, 9 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0324PM     MON AUG 11 2003
#1 3003001 300
COSO WLSR QHQT QTRF APTS WAPT
02710    FILE 28   OTSEGO CO SO NY0380000                    AUG 11-03
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                              TORNADO REPORT

COUNTY(S) AFFECTED:

CHECK ONE OR MORE AS APPROPRIATE:
( ) - REPORT BASED UPON DAMAGE
(X) - FUNNEL CLOUD ACTUALLY SIGHTED (SEND ADDED INFO MESSAGE)
( ) - WATER SPOUT ACTUALLY SIGHTED (SEND ADDED INFO MESSAGE)
LOCATION (INCLUDING TOWN AND NEAREST ROAD): I88 T/MARYLAND

NAME AND ADDRESS OF PERSON(S) REPORTING TORNADO(S): WADE LAMBERT TRUCK DRIVER
FROM STATE OF FLORIDA CELL 863-512-2102

DATE AND TIME OF TORNADO TOUCHDOWN: 081103 APPROX 1512 HOURS
PLACE OF TORNADO TOUCHDOWN: CALLER REPORTS TOUCHDOWN ON NORTH SIDE OF
SCHENEVUS SOUTH HILL, TOWN OF MARYLAND ON SIDE OF EASTBOUND LANE I88 MM70-71
CALLER REPORTS SEEING FUNNEL CLOUD COMING DOWN MOUNTAIN SIDE, UNPOPULATED
TOPOGRAPHY. NO REPORTS OF DAMAGE AT THIS TIME
DIRECTION OF TORNADO TRAVEL: NORTH TOWARDS HAMLET OF SCHENEVUS
ESTIMATED WIDTH OF TORNADO AT GROUND: 100 FEET WIDE
ESTIMATED LENGTH OF TORNADO PATH: UNKNOWN
PLACE OF TORNADO LIFTOFF: CALLER REPORTS FUNNEL DISCIPATED PRIOR TO I88
DAMAGE REPORTED TO (CHECK): ( )-CROPS       ( )-FARM BLDGS
( )-POWER/TELCO LINES ( )-POWER/TELCO POLES ( )-SMALL TREES
( )-LARGE TREES       ( )-PRIVATE HOMES     ( )-COMM. BLDGS
( )-OTHER (SPECIFY)

NUMBER OF FATALITIES: 0          NUMBER OF INJURED: 0
REMARKS: NO DAMAGE REPORTS AT THIS TIME, UNITS ENROUTE TO ASSESS AREA

AUTH PHONE #: 607 547-4273

AUTH SHERIFF DONALD MUNDY       MORRISON   1524

OPER - DEVLIN,LAURIE A                1524
Local storm report, Aug 11, 3:31 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
331 PM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 PM    HENSONVILLE               NY   FLOODING
08/11/03   GREENE                         ROUTE 296 WASHED OUT NEAR
                                          ROUTE 65.  ALSO ROUTE 23
                                          FLOODED NEAR CAIRO

Nearby

Flash Flood Warnings in Vermont, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.